Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 81, NWS Midland/Odessa, TX

September 19, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2014, 3:20 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 3:20 PM MDT (21:20 UTC)
Expired
Sep 19, 2014, 6:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WGUS54 KMAF 192120
FFWMAF
NMC015-200015-
/O.NEW.KMAF.FF.W.0081.140919T2120Z-140920T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM MDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 615 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  BRANTLEY LAKE STATE PARK TO WHITES CITY...OR ALONG A LINE EXTENDING
  FROM 12 MILES NORTHWEST OF CARLSBAD NORTH TO 20 MILES SOUTH OF
  CARLSBAD...MOVING EAST AT 10 MPH.

* THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING
LOCATIONS...
  CAVERN CITY AIR TERMINAL...
  CARLSBAD...
  CARLSBAD NORTH...
  OTIS...
  LOVING...
  MALAGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3264 10390 3200 10382 3200 10421 3208 10447
      3263 10450

$$



05
2 follow-up statements
384 
WGUS74 KMAF 192316
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM MDT FRI SEP 19 2014

NMC015-200015-
/O.CON.KMAF.FF.W.0081.000000T0000Z-140920T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
516 PM MDT FRI SEP 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT/715 PM
CDT/ FOR CENTRAL EDDY COUNTY...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF SALT LAKE TO 14
MILES SOUTHEAST OF WHITES CITY...OR ALONG A LINE EXTENDING FROM 18
MILES EAST OF CARLSBAD NORTH TO 25 MILES SOUTH OF CARLSBAD...MOVING 
EAST AT 10 MPH. 

A SKYWARN SPOTTER INDICATED THAT A STORM THAT MOVED THROUGH 
CARLSBAD PRODUCED 2 INCHES OF RAIN IN 30 MINUTES RESULTING IN 
A RAPID RISE IN HACKABERRY DRAW IN SOUTHWESTERN CARLSBAD.

THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING
LOCATIONS...LOVING...OTIS...MALAGA AND SALT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3264 10390 3200 10382 3200 10421 3208 10447
      3263 10450

$$



05
491 
WGUS74 KMAF 200019
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM MDT FRI SEP 19 2014

NMC015-200029-
/O.EXP.KMAF.FF.W.0081.000000T0000Z-140920T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
619 PM MDT FRI SEP 19 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL EDDY COUNTY...

AT 619 PM MDT/719 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED
TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3264 10390 3200 10382 3200 10421 3208 10447
      3263 10450

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 1:36 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 19, 1:36 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT Fri Sep 19 2014

.DISCUSSION...

Major flooding occurring over southeast New Mexico, and the Upper
Trans Pecos in West Texas today.  A Flash Flood Watch is in effect,
and despite some downtrend in radar activity, the Watch will
continue though tonight.

Moderate rain showers continue to swirl around a Mesoscale
Convective Vortex (MCV) this afternoon, located over the central
Permian Basin.  A few lightning strikes were indicated over the
southern Permian Basin and over the Davis Mountains where some
heating has occurred.  However, hourly rainfall rates were topping
out around 0.25 inches at 19/20Z.  The remnant mid level circulation
of Odile was located over east central New Mexico this afternoon,
and is still discernible in water vapor and visible satellite
imagery.  Heating over the Davis/Glass Mountains will likely aid
scattered thunderstorm development in a moist uncapped environment
through max heating.  Just how much resultant convection will fill
in as it moves east/northeast remains to be seen.  Of more concern
will be whether another MCV develops/spins off, the remnant mid
level circulation form Odile tonight.  Since visible satellite is
indicating another such circulation near Alamogordo this afternoon,
think another round of showers and thunderstorms could develop.
Therefore, will keep likely PoPs going tonight along and north of
Interstate 10, and continue with the Flash Flood Watch until 20/12Z
since flash flood guidance values are very low due to heavy rainfall
over the last 36-48 hours.

The remnants of Odile are progged to move across the Texas Panhandle
tonight and Saturday, but then curl southwestward back over the
region Sunday as the upper ridge to the south resituates to the
west.  Have kept fairly high PoPs going Saturday due to the still
close proximity of this mid level circulation, but also on Sunday
when the circulation may very well be right over the region.  In
addition, a weak cold front will move into the region and provide a
low level focus for shower and thunderstorm development.  Although
we will not extend the Flash Flood Watch at this time, it is very
possible it may be extended Saturday, or reissued on Saturday night
or Sunday.  Temperatures will remain below normal for the next
several days since it will take awhile to evaporate all the moisture
and a low level thermal ridge will remain west of the region under
the westward building ua ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  77  66  77  /  70  70  60  60
BIG SPRING TX              69  81  69  82  /  60  70  60  50
CARLSBAD NM                66  83  67  78  /  60  40  60  60
DRYDEN TX                  74  93  75  91  /  30  30  20  30
FORT STOCKTON TX           68  86  67  80  /  60  30  30  50
GUADALUPE PASS TX          63  77  61  76  /  50  20  50  50
HOBBS NM                   64  78  64  78  /  70  50  60  60
MARFA TX                   62  82  61  78  /  30  30  40  40
MIDLAND INTL AIRPORT TX    69  80  67  80  /  60  70  60  50
ODESSA TX                  68  80  67  80  /  60  70  60  50
WINK TX                    69  82  68  84  /  60  40  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

29/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 1:21 PM MDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 19, 9:21 AM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
09/19/2014                   ECTOR              TX   STORM CHASER

            SEVERAL ROADS IN SOUTHERN PORTIONS OF ODESSA HAVE 2 TO 3
            FEET OF WATER OVER THEM

&&

AKL
Local storm report, Sep 19, 9:24 AM MDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     FLASH FLOOD      4 NE LAKEWOOD           32.66N 104.31W
09/19/2014                   EDDY               NM   TRAINED SPOTTER

            20 FEET OF RUNNING WATER THROUGH LOW WATER CROSSING ON
            LAKE ROAD AND 4 MILE ARROYO.

&&

BC
Local storm report, Sep 19, 9:50 AM MDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      3 WSW WHITES CITY       32.16N 104.42W
09/18/2014                   EDDY               NM   EMERGENCY MNGR

            EVENT OCCURRED ON WHITES CITY ROAD 0.9 MILES ENE OF
            CARLSBAD CAVERNS VISITOR CENTER. TWO VEHICLES WERE
            INVOLVED. DRIVER OF FIRST VEHICLE SELF-EXTRICATED. DRIVER
            OF SECOND VEHICLE SWAM TO SAFETY...PASSENGER OF SECOND
            VEHICLE IS MISSING.

&&

BC
Local storm report, Sep 19, 9:59 AM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      12 S KERMIT             31.68N 103.09W
09/19/2014                   WINKLER            TX   LAW ENFORCEMENT

            WATER RUNNING ACROSS HIGHWAY 18.

&&

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:12 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 18, 9:29 PM MDTFlash Flood WarningMAFEddy4 hr
Sep 19, 12:43 AM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 19, 1:35 AM MDTFlash Flood WarningMAFEddy5 hr
Sep 19, 4:05 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 19, 6:14 AM MDTFlash Flood WarningMAFLea3 hr
Sep 19, 6:52 AM MDTFlash Flood WarningMAFEddy3 hr
Sep 19, 8:06 AM MDTRiver Flood WarningMAFEddy15 hr
Sep 19, 8:06 AM MDTRiver Flood WarningMAFEddy13 hr
Sep 19, 8:20 AM MDTAreal Flood WarningMAFEddy3 hr
Sep 19, 9:10 AM MDTAreal Flood WarningMAFLea6 hr
Sep 19, 9:48 AM MDTAreal Flood WarningMAFEddy6 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.